Question on statins and Fibro

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Myself 09
Veteran Member


Date Joined Dec 2009
Total Posts : 5883
   Posted 12/22/2009 9:59 AM (GMT -7)   
Happy Holidays!

I am a 41-YO female, diagnosed 6 years ago with Fibro. I also have Ulcerative Colitis. I work fulltime in a professional job, I eat a fairly balanced diet, I go to the gym 3-4 times a week for water aerobics and light cardio. I take Ultram and and anti-depressant and a sleep aid for the fibro, other meds which control the UC.

My doc recently put me on a statin for high cholesterol. I started the med a month ago, and am due to return for a follow-up in two more months. She told me to be aware of increased muscle pain and other side-effects. about three days in on the statin, I started sleeping more often, and found a serious reduction in energy levels. Now a month on the dosage, I sleep anywhere from 12-14 hours a day, and have very little energy to get things done. Some increased pain, but it more about the energy deficit and the four hour naps. Just doing some laundry and light Christmas shopping yesterday caused me to return to bed. The Side effects are manageable right now, because I am not at work, but once the New Year passes, I simply cannot manage this.

I am fairly sure this is a response to the statin, since it is the only new puzzle piece. Taking it coincided with getting the H1N1 vaccine, but the flu-like symptoms passed in 5 days.

Anyone else experience this? Anyone propose a solution that worked for them? The gentleman wants me to call the doc and ask to stop the med, since it has become a quality of life issue. Thoughts?

yo-yo
Regular Member


Date Joined Aug 2009
Total Posts : 159
   Posted 12/22/2009 4:07 PM (GMT -7)   
Hi,
 
Welcome to the fibro forum.  You will find lots of understanding people here.  If you haven't read Fibro 101 at the top of the page, do.  Its full of so much information.
 
As for the statin drugs--with the long naps and the lack of energy problems, I would definitely call the dr and report what is happening to you.  Sometimes statin drugs have numerous side effects that they don't bother to tell you about
 
Just for your information--there is a natural product that can be used to lower your chlorestrol called Red Yeast Rice and can be found in health food stores and even at Walgreen's.  It is a rice that has a natural red yeast that coats it and is used throughout Japan  and Asian countries in cooking.  Its what makes the red color on Peking Duck.  The amount for lowering chlorestrol is 1200 mg--two 600 mg capsules a day.  You can Google it, there is much written about it even it medical journals.  You can ask your dr. about it but not all drs want to even discuss natural medications with their patients but are quick to get out the prescription pad for a drug. 
 
Anyway, welcome.  Soon others will come on to welcome you and give you support and information.
 
Yo-yo

Sherrine
Forum Moderator


Date Joined Apr 2005
Total Posts : 17101
   Posted 12/22/2009 6:34 PM (GMT -7)   
Hi, Myself, and welcome!  I have been taking a statin drug, Zocor, for several years and haven't had a problem with it but everyone is different.  But, you can also be put in a flare from the vaccine.  I, personally, didn't get the H1N1 vaccine because of what I was reading when it came to patients with fibromyalgia.  I did get the seasonal flu vaccine and have for many years but I wasn't comfortable taking the H1N1.
 
Below are two links.  One is about muscle pain with statins.  There is no mention of fatigue.  The other is a link about H1N1 vaccines for people with fibromyalgia and chronic fatigue syndrome and it does talk about pain and fatigue.  These might help you.
 
 
 
I'm so glad you found us and joined in.  Be sure to check out the Fibro 101 thread...the second thread on the forum.  There are links to good information about fibromyalgia and you will learn a lot.  Don't hesitate to ask questions because we are here to help you.  I hope to hear more from  you soon.
 
Sherrine
Forum Moderator/ Fibromyalgia
***********************
Fibromyalgia, Crohn's Disease, Ostomy, Diabetes, Autoimmune Inner Ear Disease, Osteoporosis
~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~
God does not give us a spirit of fear, but of power and of love and of a sound mind.    2 Timothy 1:7


Myself 09
Veteran Member


Date Joined Dec 2009
Total Posts : 5883
   Posted 12/23/2009 9:13 AM (GMT -7)   
Thanks Yo-Yo and Sherrine! I will ask the doc about the Red Yeast Rice. She is actually pretty good about naturals. She warned me about the potential side-effect, and has a back up plan in place if I cannot tolerate the statins.

I know many people are worried about the vaccine. There are pros and cons to it, and I think everyone should be informed when it comes to these decisions. Since I work with college-age kids AND have a dampened immune system, it only seemed wise to risk the vaccine. LOL: I was down with MRSA for three weeks this fall. No clue where I picked it up... but boy, did it enjoy my immuno-deficiencies!

Be well, all. My thanks for your knowledge and warm welcomes.

M

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4646
   Posted 12/24/2009 9:11 PM (GMT -7)   
Hi
My sister has the lack of energy problem and fog brain with statins and can't take any of them because of that. I get the muscle pain if I take them every day. She recently changed to the new trilipix and tolerates it well.

I read a research paper a few months ago which concluded that lots of people who don't tolerate daily statins often can take them once a week. I was put on Colestid (works in the gut by taking out bile acids and incidentally also a lot of vitamins). I got good results with Colestid, but it doesn't lower trigs a whole lot. I added Crestor 5 mg, the best and leastside effects of the statins, once a week and dropped my cholesterol an additional 60 points. All is being monitored by my cardiologist.

People, like me, who get pain, swelling, flu symptoms (some think they actually got the flu), actually have an allergic reaction to the shot. I've investigated and found that it's not the vaccine itself but the additives - gelatin and sulfite preservative - that's the culprit. If you ever take it again, just take Benadryl for 2 days. That's what I had to do when I got conned into taking a pneumonia shot when I was in the hospital! I knew I was allergic to flu shots, but the nurses insisted that the pneumonia was different. The docs gave me 1 Benadryl and refused to give me more. So I got my husband to bring me some Alevert, whicih also relieved my symptoms.
Alcie
 
 


Sherrine
Forum Moderator


Date Joined Apr 2005
Total Posts : 17101
   Posted 12/27/2009 9:35 AM (GMT -7)   
Myself, I listen to a doctor every Sunday on television...Dr. Rosenfeld.  He has won many medical awards in his lifetime.  Today he was saying that when you take statins, it reduces the COQ 10 in your body and that can cause more aches and pains!  He said that many times people think it's the statins causing this but it really is lower COQ 10.  He suggest taking your statins right before bed and also taking 100-150 mg of COQ 10, at the same time.  I now have COQ 10 on my shopping list and will be getting it tomorrow!  Maybe this will help you.
 
Sherrine
Forum Moderator/ Fibromyalgia
***********************
Fibromyalgia, Crohn's Disease, Ostomy, Diabetes, Autoimmune Inner Ear Disease, Osteoporosis
~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~
God does not give us a spirit of fear, but of power and of love and of a sound mind.    2 Timothy 1:7


packrat
Regular Member


Date Joined Jun 2008
Total Posts : 70
   Posted 12/28/2009 2:41 PM (GMT -7)   
Here's a good forum for statin drugs: http://www.spacedoc.net/board/

Lots of members and their experiences with all the statins.

I've been on Crestor for about a year now and what I've discovered, verified by my blood work, is that I'm doing fine taking a pill every second day rather than every day. Not only does this make the side effects more bearable but it also makes the refills more affordable :)

[color=#0000ff>Citalopram, clonazepam, trimipramine>

<FONT color=#0000ff>Curcumin, Q10, B12, flax seed oil, omega 3


<FONT color=#000000>


Myself 09
Veteran Member


Date Joined Dec 2009
Total Posts : 5883
   Posted 12/30/2009 9:19 AM (GMT -7)   
My thanks, everyone.

I called my doctor on Monday, and she gave me the okay to stop taking the drug. I am sleeping far less, and have way more energy. It will take a while to get out of my body, but at least I finally feel more like my old self.

I used to take CoQ10 religiously, back when I was first diagnosed. I stopped taking it about six months ago. I will mention this to the doc... she may try me on one every two days.

Here's to the new year!
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 1:27 PM (GMT -7)
There are a total of 2,734,855 posts in 301,251 threads.
View Active Threads


Who's Online
This forum has 151362 registered members. Please welcome our newest member, RubberDucky.
349 Guest(s), 11 Registered Member(s) are currently online.  Details
PeteZa, Laker7491, RubberDucky, hateuc, dismissed, blksteeda, gilly2, straydog, rcmark, multifacetedme, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer